Alert archive / Arizona / Red Flag Warnings in 2008
Red Flag Warning 19, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 6, 2008, 9:37 PM MST for Mohave County, Arizona. It took effect at May 7, 2008, 2:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2008, 9:37 PM MST (04:37 UTC)
- In effect from
- May 7, 2008, 2:00 PM MST
- Expired
- May 7, 2008, 6:41 PM MST
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 070437 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 937 PM PDT TUE MAY 6 2008 AZZ102-071245- /O.UPG.KVEF.FW.A.0012.080507T2100Z-080508T0400Z/ /O.NEW.KVEF.FW.W.0019.080507T2100Z-080508T0400Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU- 937 PM MST TUE MAY 6 2008 ...RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN EFFECT FROM 2 PM TO 9 PM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM MST WEDNESDAY...FOR MUCH OF MOHAVE COUNTY ARIZONA. THIS UPGRADES AND REPLACES THE FIRE WEATHER WATCH ISSUED EARLIER. GUSTY SOUTHWEST WINDS WILL DEVELOP WEDNESDAY AFTERNOON IN ADVANCE OF A TROUGH MOVING THROUGH THE GREAT BASIN. SUSTAINED WINDS OF 20 MPH AND GUSTS IN EXCESS OF 35 MPH ARE LIKELY WEDNESDAY AFTERNOON INTO THE EARLY EVENING. THESE STRONG WINDS...COUPLED WITH RELATIVE HUMIDITY VALUES IN THE 10-15 PERCENT RANGE...WILL RESULT IN CRITICAL CONDITIONS FOR FIRE GROWTH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CREATE EXTREME FIRE GROWTH POTENTIAL AND ERRATIC FIRE BEHAVIOR. $$
3 follow-up statements
000 WWUS85 KVEF 071237 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 537 AM PDT WED MAY 7 2008 AZZ102-072045- /O.CON.KVEF.FW.W.0019.080507T2100Z-080508T0400Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU- 537 AM MST WED MAY 7 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MST THIS EVENING FOR THE NORTHWEST DESERTS AND NORTHWEST PLATEAU. GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON IN ADVANCE OF A TROUGH MOVING THROUGH THE GREAT BASIN. SUSTAINED WINDS OF 20 MPH AND GUSTS IN EXCESS OF 35 MPH ARE LIKELY BEFORE DECREASING EARLY IN THE EVENING. THESE STRONG WINDS...COUPLED WITH RELATIVE HUMIDITY VALUES IN THE 10-15 PERCENT RANGE...WILL RESULT IN CRITICAL CONDITIONS FOR ANY FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CREATE EXTREME FIRE GROWTH POTENTIAL AND ERRATIC FIRE BEHAVIOR. $$
000 WWUS85 KVEF 072000 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 100 PM PDT WED MAY 7 2008 AZZ102-080400- /O.CON.KVEF.FW.W.0019.080507T2100Z-080508T0400Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU- 100 PM MST WED MAY 7 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 9 PM MST THIS EVENING... A RED FLAG WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 9 PM MST THIS EVENING FOR THE NORTHWEST PLATEAU AND THE NORTHWEST DESERTS DUE TO STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY. GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON IN ADVANCE OF A TROUGH MOVING THROUGH THE GREAT BASIN. SUSTAINED WINDS OF 20 MPH AND GUSTS IN EXCESS OF 35 MPH ARE LIKELY BEFORE DECREASING EARLY THIS EVENING. THESE STRONG WINDS...COUPLED WITH RELATIVE HUMIDITY VALUES IN THE 10-15 PERCENT RANGE...WILL RESULT IN CRITICAL CONDITIONS FOR ANY FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CREATE EXTREME FIRE GROWTH POTENTIAL AND ERRATIC FIRE BEHAVIOR. $$
000 WWUS85 KVEF 080141 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 641 PM PDT WED MAY 7 2008 ...RED FLAG WARNING CANCELED FOR ARIZONA FIRE ZONE 102... AZZ102-080245- /O.CAN.KVEF.FW.W.0019.000000T0000Z-080508T0400Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU- 641 PM MST WED MAY 7 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED FLAG WARNING. WINDS GUSTS OVER MOHAVE COUNTY ARE IN THE 25-30 MPH RANGE AND RELATIVE HUMIDITY VALUES ARE HOVERING BETWEEN 15 AND 25 PERCENT. THESE CONDITIONS ARE ALREADY MARGINAL AND EXPECTED TO IMPROVE AS THE EVENING WEARS ON. THEREFORE THE RED FLAG WARNING IS CANCELED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 6, 9:14 PM MST, 23 minutes earlier.
Area forecast discussion, May 6, 9:14 PM MST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 914 PM PDT TUE MAY 6 2008 .SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE INTO NORTHERN CALIFORNIA OVERNIGHT AND THEN ACROSS THE GREAT BASIN WEDNESDAY RESULTING IN ISOLATED THUNDERSTORMS OVER THE CENTRAL NEVADA MOUNTAINS WEDNESDAY AFTERNOON WITH LOCALLY WINDY CONDITIONS ELSEWHERE. GUSTY WINDS ARE POSSIBLE AGAIN FRIDAY AS ANOTHER WEAK DISTURBANCE CROSSES NORTHERN NEVADA. TEMPERATURES THROUGH THE WEEK ARE EXPECTED TO REMAIN NEAR NORMAL. && WEAK SHORT WAVE RIDGE OVER SOUTHERN NEVADA IS COLLAPSING IN RESPONSE TO TROUGH ALONG THE NORTHERN CALIFORNIA COAST ADVANCING EASTWARD. SURFACE FRONTOGENESIS EXPECTED ACROSS CENTRAL NEVADA WEDNESDAY MORNING AS THE UPPER TROUGH PUSHES INTO IDAHO. SOUTHWEST WINDS WILL INCREASE AHEAD OF THE FRONTAL ZONE ACROSS THE SOUTHERN HALF OF THE FOREAST AREA...MEANING SAN BERN..CLARK AND MOHAVE COUNTIES...BUT AT THIS TIME IT LOOKS LIKE THE WESTERN MOJAVE DESERT IS THE ONLY AREA THAT MAY WARRANT A WIND ADVISORY. LAX-LAS GRADIENT IS ALREADY AT 13MB BUT IT SHOULD RELAX SLIGHTLY OVERNIGHT BEFORE INTENSIFYING AGAIN TOMORROW AFTERNOON. LOCAL WRF INDICATES IT WILL INCREASE TO ABOUT 14MB DURING THE AFTERNOON WITH DEEP DRY ADIABATIC MIXING. MOST OF THE GRADIENT IS FORECAST TO BE CONCENTRATED FROM ABOUT CAJON PASS TO BAKER. FIRE WEATHER WATCH LOOKS GOOD FOR MOHAVE COUNTY SO WILL GO AHEAD AND UPGRADE THAT TO A RED FLAG WARNING AND ISSUE A WIND ADVISORY FOR CA523. -RUNK- .PREV DISCUSSION...FROM 340 PM...THE STORM SYSTEM SOUTH OF THE AREA HAS GENERATED THUNDERSTORMS OVER MAINLY NORTHERN/CENTRAL ARIZONA WITH LIGHTNING STRIKES CONFINED TO MOHAVE COUNTY WITHIN THE LOCAL CWA. AS THE SYSTEM CONTINUES EAST THIS AFTERNOON AND EVENING...THE THREAT FOR THUNDERSTORMS WILL DECREASE. THE NEXT TROUGH IS APPROACHING THE PACIFIC NW COAST ATTM AND IS FORECAST TO MOVE ACROSS THE CWA WEDNESDAY AND WEDNESDAY NIGHT. THE FLOW BECOMES PERPENDICULAR TO THE SIERRA EARLY TOMORROW MORNING BUT LOCAL 4KM MODELS DOWNPLAY THE THREAT OF ANY STRONG DOWNSLOPE WINDS DEVELOPING. WILL JUST MENTION LOCAL GUSTS TO 50 MPH NEAR CANYON OPENINGS ON THE UPPER EAST SLOPES FOR NOW. THE NAM12 AND GFS WIND FORECASTS CONTINUE TO HIGHLIGHT THE WESTERN MOJAVE DESERT FOR THE STRONGEST WINDS ON WEDNESDAY. LOOKS LIKE NEAR ADVISORY CRITERIA BUT WILL LET THE EVENING/MIDNIGHT FORECASTERS GET A LOOK AT THE 00Z MODEL DATA TO DETERMINE IF ONE IS NEEDED. THE OTHER AREA OF CONCERN WILL BE MOHAVE COUNTY...ESPECIALLY THE NORTHERN AREAS WHERE A FIRE WEATHER WATCH WILL BE ISSUED FOR WEDNESDAY AFTERNOON. SEE THE FIRE WEATHER DISCUSSION FOR FURTHER DETAILS. THE FLOW OVER THE CWA BECOMES ZONAL THURSDAY AHEAD OF ANOTHER SHORTWAVE THAT MOVES INTO NORTHERN CALIFORNIA BY FRIDAY MORNING. TEMPERATURES OVER THE NEXT COUPLE OF DAYS ARE EXPECTED TO BE NEAR NORMAL. .LONG TERM...A PROGRESSIVE PATTERN OVER THE WEST WILL BRUSH THE GREAT BASIN WITH A SERIES OF SHORTWAVE TROUGHS FRIDAY THROUGH EARLY NEXT WEEK. CONFIDENCE IN THE DETAILS BEGINS TO DECREASE MONDAY AND TUESDAY AS THE LATEST GFS AND ECMWF SOLUTIONS BEGIN TO DIVERGE SIGNIFICANTLY. GOOD AGREEMENT EXISTS FRIDAY AND THE TROUGH SWINGING FROM THE PACIFIC NORTHWEST INTO THE NORTHERN INTERMOUNTAIN REGION WILL BRINGING INCREASING SOUTHWEST TO WEST WINDS FRIDAY. THIS WILL MAINLY BE A FIRE WEATHER CONCERN FOR GUSTY WINDS AND RH VALUES POSSIBLY MEETING CRITICAL LEVELS ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA. THE GFS IS LIGHTER WITH THE WINDS THAN THE NAM AND A BLEND OF THE TWO WAS USED. A WEAK RIDGE IS THEN FORECAST TO MIGRATE ACROSS THE REGION SATURDAY THROUGH EARLY SUNDAY BEFORE A BROADER TROUGH MOVES INTO THE PACIFIC NORTHWEST. THE 12Z AND 18Z GFS SOLUTIONS BRING THE SYSTEM QUICKLY ACROSS THE INTERMOUNTAIN WEST SUNDAY AND MONDAY FOLLOWED BY A BROAD RIDGE BUILDING INTO THE WEST COAST TUESDAY. THE 12Z ECMWF IS MUCH DEEPER AND SLOWER...DIGGING THE UPPER LOW DOWN THROUGH THE GREAT BASIN TO THE FOUR CORNERS REGION BY TUESDAY. THIS APPEARS TO BE A REVERSAL OF TRENDS BETWEEN THE GFS AND ECMWF FROM PREVIOUS RUNS. LITTLE MODIFICATION WAS MADE TO TEMPS AND OTHER DETAILS EARLY NEXT WEEK. && .FIRE WEATHER...STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND CONTINUE THROUGH THE EARLY EVENING OVER MOHAVE COUNTY AS A STORM SYSTEM MOVES INTO THE AREA. GUSTS OVER 35 MPH ARE POSSIBLE...ESPECIALLY NORTH OF KINGMAN WEDNESDAY AFTERNOON. RH LEVELS WILL BE THE LIMITING FACTOR BUT SHOULD BE SIMILAR TO TODAY AND WITH WARMER TEMPERATURES...COULD APPROACH CRITICAL LEVELS AT MANY LOCATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS. A FIRE WEATHER WATCH WILL BE ISSUED FOR ARIZONA FIRE ZONE 102. && .AVIATION...FOR MCCARRAN...VARIABLE WINDS OF 5 KNOTS OR LESS WILL BE OVERCOME BY SOUTH TO SOUTHWEST WINDS AT 8-11 KNOTS DURING THE EVENING AND THESE SHOULD PERSIST OVERNIGHT. GUSTY SOUTHWEST WINDS TO AROUND 25 KNOTS SHOULD DEVELOP WEDNESDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED SHOWERS AND THUNDERSTORMS IN THE PEACH SPRINGS CORRIDOR...MAINLY EAST OF KINGMAN...WILL DISSIPATE EARLY THIS EVENING. A MICROBURST WITH GUSTS TO 40 KNOTS IS POSSIBLE NEAR ANY THUNDERSTORM. SOUTHWEST WINDS WILL INCREASE WEDNESDAY AFTER 18Z WITH GUSTS OF 25-30 KNOTS ACROSS MUCH OF THE REGION. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...RED FLAG WARNING WEDNESDAY AFTERNOON AND EVENING FOR FIRE WEATHER ZONE 102. CA...WIND ADVISORY WEDENSDAY AFTERNOON AND EVENING FOR CALIFORNIA ZONE 523. && SALMEN/ADAIR HTTP://WEATHER.GOV/LASVEGAS
Nearby
Red Flag Warnings in Arizona, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.